Forum

so many questions - new diagnosis

Hi,

I was diagnosed in February after optic neuritis in November. In the interim, I had all sorts of MRIs, a spinal tap, and of course lots of blood work. I have lesions on my brain, neck, and spine, and the spinal tap came back with bands. I am also Type I diabetic, and have been for just about 30 years (I’m 43). I don’t like this.

The neurologist wants me on meds. Ok, so I tried Tecfidera and had a terrible experience. So, now I’m nervous about others, but I’ve been reading around and I trust the docs, so ok, I’ll try something else. Gilenya starts tomorrow.

I don’t feel like anything’s wrong with me. My eye is still sore sometimes. It comes and goes. Apparently, the optic nerve swelling has gone down, and they don’t know why it’s sore.

But what exactly is an exacerbation and how will I know if I have one? I know everyone’s different, but still… I feel like I’m going crazy. Are exacerbations serious enough that I wouldn’t be able to chalk it up to something else (like being in my 40s)?

In the past I have taken students (I’m a teacher) on a study abroad, but I have to plan this at least a year in advance. Should I plan one for next year?

Why are there these meds that might reduce problems, but maybe, we don’t know for sure? And they’re strong, strong drugs that cause a host of uncomfortable side effects, and yet the benefits outweigh the costs?

Seems like a lot of crap when I don’t know that I feel badly (but might? probably will? in the future). That’s pretty unnerving.

I appreciate any input. I’m glad you’re here (well, there).

Hi

It’s an odd thing when you are newly diagnosed and basically feel like there’s nothing wrong with you. And the objective of the disease modifying drugs is to keep you feeling like that.

I recently likened it to wearing a seat belt when you are driving, you could not wear one and hope not to have an accident, but if you did crash, it would help to wear one. This is like taking a DMD. A kind of insurance policy.

It’s a shame that Tecfidera was so awful for you. To be honest, I’m surprised that Tecfidera isn’t a problem for more diabetics. It requires that you eat to suit the drug. And all your adult life, you’ve been used to eating for your blood sugar requirements. It doesn’t mean that Gilenya will be equally dreadful.

If you didn’t take a DMD and started having relapses, you could find there are big impacts on your body. I was unusual in that I was unable to take any DMDs after Copaxone stopped working. And after 21 years of MS with a lot of relapses, including one absolute humdinger, I find myself quite disabled at the age of 51.

It is definitely worth taking a DMD. You would know if you had a relapse, it could impact on your eyesight again, or on your mobility, your cognitive ability, severe fatigue, or simply be the cause of sensory symptoms that are just horribly uncomfortable.

But this is just my opinion. Essentially, if you don’t get on with Gilenya, you could decide to risk no DMD. And sometimes the side effects from a drug are simply not worth the potential benefits of the drug. It’s all a cost/benefit analysis.

Best of luck with the new drug.

Sue